Oklahoma, 2014

High Wind in Oklahoma, April 24, 2014

April 24, 2014 · NWS AMA · 2 events in 1 county or zone

A cold front moved through the Oklahoma Panhandle during the early morning hours of the 24th. The increased surface pressure gradient behind the front allowed strong winds aloft mix to the surface to cause a high wind gust of 59 mph at the Oklahoma Mesonet site at Goodwell and 60 mph at the Guymon ASOS (Texas County).

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS AMA wrote it up.

A cold front moved through the Oklahoma Panhandle during the early morning hours of the 24th. The increased surface pressure gradient behind the front allowed strong winds aloft mix to the surface to cause a high wind gust of 59 mph at the Oklahoma Mesonet site at Goodwell and 60 mph at the Guymon ASOS (Texas County). These high wind gusts occurred off and on from midnight through 1 am, and no other high wind reports were received afterwards.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Amarillo, TX wrote its last area forecast discussion before the first event at Apr 23, 11:46 PM CST, 58 minutes earlier.

Area forecast discussion, Apr 23, 11:46 PM CST, 58 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE AMARILLO TX
1246 AM CDT THU APR 24 2014

.UPDATE...
HAVE UPDATED THE FORECAST TO ADD A WIND ADVISORY TO THE OKLAHOMA
PANHANDLE AND THE NORTHERN TEXAS PANHANDLE. WINDS WILL BRIEFLY PICK
UP INTO WIND ADVISORY CRITERIA BEHIND A COLD FRONT. 3 HOUR PRESSURE
RISES OF 8 MB ARE FOUND OVER SOUTHEAST COLORADO AND THE CORE OF THESE
PRESSURE RISES CONTINUES TO MOVE SOUTHEAST. AT THIS POINT...DO NOT
EXPECT WIND ADVISORY CRITERIA WINDS TO MAKE IT INTO THE SOUTHERN
HALF OF THE TEXAS PANHANDLE AS MODELS AGREE THAT THE FRONT WILL LOSE
A LITTLE BIT OF ITS PUNCH BY THAT TIME.

&&

.PREV DISCUSSION... /ISSUED 1100 PM CDT WED APR 23 2014/

AVIATION...
FOR THE 06Z TAFS...SOUTHERLY WINDS WILL GIVE WAY TO NORTHERLY WINDS
AS A COLD FRONT PUSHES THROUGH THE PANHANDLES TONIGHT. EXPECTED WIND
SHIFT WILL BE BY 06Z AT KGUY...07Z AT KDHT...AND 09Z AT KAMA. GUSTY
WINDS WILL ACCOMPANY THE FRONTAL PASSAGE...WITH THE WIND SPEEDS
EVENTUALLY DECREASING TO BELOW 12KTS BY MIDDAY THURSDAY.

THERE IS A SLIGHT CHANCE FOR LIGHT RAIN SHOWERS TO IMPACT KGUY
OVERNIGHT...BUT THE CHANCES ARE TOO LOW TO MENTION IN THE TAFS AT
THIS TIME. ANY RAIN SHOWERS WOULD LIKELY BRING LOWER CEILINGS AND
GUSTY WINDS.

NF

PREV DISCUSSION... /ISSUED 1026 PM CDT WED APR 23 2014/

UPDATE...
CRITICAL FIRE WEATHER CONDITIONS ARE ENDING ACROSS THE WRN HALF OF
FCST AREA AS OF 10 PM...AND HAVE ALLOWED THE RED FLAG WARNING TO
EXPIRE ON SCHEDULE. UPDATED PRODUCTS HAVE BEEN SENT.

ANDRADE

PREV DISCUSSION... /ISSUED 831 PM CDT WED APR 23 2014/

UPDATE...
TSTM ACTIVITY IS DONE FOR TONIGHT SO HAVE CANCELLED SVR TSTM WATCH 88
EARLY FOR ERN OK PNHDL AND ERN TX PNHDL. SFC COLD FRONT WILL MOVE
THRU THE REGION TONIGHT. MOST MODELS INCLUDING TTU WRF...NAM...GFS...
ECMWF...AND CMC BRING SOME LIGHT QPF IN THE FORM OF LIGHT RAIN
SHOWERS TO OK PNHDL LATER TONIGHT BEHIND THE COLD FRONT AND IN
ASSOCIATION WITH PASSAGE OF A SHORTWAVE TROF. DECIDED TO INSERT SLGT
CHC POPS FOR THE OK PNHDL TO ACCOUNT FOR THIS PSBLTY REST OF TONIGHT.
UPDATED PRODUCTS OUT SOON.

ANDRADE

PREV DISCUSSION... /ISSUED 644 PM CDT WED APR 23 2014/

UPDATE...
DRYLINE HAS PUSHED INTO THE EASTERN TEXAS AND OKLAHOMA
PANHANDLES...WITH ONGOING CONVECTION QUICKLY MOVING EAST OF THE AMA
CWA. ALTHOUGH THE DRYLINE HAS STALLED WEST OF A GUYMON TO AMARILLO
LINE...HIGH RES MODELS INDICATE AN ABSENCE OF ANY NEW DEVELOPMENT
EAST OF THE DRYLINE. SO HAVE GONE AND REMOVED THE FAR WESTERN STACK
OF COUNTIES OUT OF SEVERE THUNDERSTORM WATCH 88. WILL LIKELY REMOVE
THE REMAINING COUNTIES OUT OF THE WATCH BEFORE IT EXPIRES AT
11 PM CDT.

CLK

AVIATION...
/00Z TAFS/ VFR CONDITIONS EXPECTED THROUGH THE NEXT 24 HOURS WITH ANY
CONVECTION REMAINING WELL EAST OF THE TERMINALS. STRONG SOUTHWEST
WINDS 20-30 KTS SUSTAINED WILL VEER TO THE WEST THEN TO THE NORTHWEST
AS A PACIFIC FRONT SLIDES THROUGH THE AREA. BREEZY SUSTAINED NORTHWEST
WINDS 15-25 KTS ARE EXPECTED THURSDAY MORNING WITH WINDS GRADUALLY
DIMINISHING TO AROUND 15 KTS BY 16Z WITH WINDS FURTHER DIMINISHING AT
THE END OF THE FORECAST PERIOD.

CLK

PREV DISCUSSION... /ISSUED 338 PM CDT WED APR 23 2014/

SHORT TERM...
SEVERE WEATHER QUICK SUMMARY...
OVERALL ON TRACK WITH SLIGHTLY BETTER CHANCE FOR AN ISO TOR ACROSS
SE TX PANHANDLE.
TIMING: THROUGH 9PM
HAZARDS: HAIL UP TO BASEBALLS, DAMAGING WINDS TO 70 MPH, AND CHANCE
FOR AN ISOLATED TORNADO
AREA: EAST OF A SILVERTON TO SPEARMAN TO HOOKER LINE

SCATTERED CLOUDS HAVE HINDERED THE EASTWARD PROGRESS OF THE DRYLINE
BUT SURFACE OBS SHOW WINDS ACROSS THE WESTERN TEXAS AND OKLAHOMA
PANHANDLE SHIFTING TO THE SOUTHWEST. THIS INDICATES THE DRYLINE IS
STARTING TO DEVELOP ROUGHLY FROM SILVERTON TO SPEARMAN TO HOOKER.
LAPS ANALYSIS EAST OF THIS LINE SHOWS DECENT CAPE VALUES (~1500+
J/KG) WHICH MATCHES UP NICELY WITH OUR 18Z SPECIAL SOUNDING (LAUNCHED
PRIOR TO THE DRYLINE DEVELOPMENT). THE SOUTHEASTERN TEXAS PANHANDLES
HAS A NICE FETCH OF LOW LEVEL MOISTURE THAT HI-RES MODELS ARE HAVING
A HARD TIME CATCHING UP TOO. WITH THAT CONSIDERATION LCL HEIGHTS IN
THAT AREA ARE LOWER THAN INDICATED BY THE MODELS. THIS WILL BE AN
AREA TO KEEP AN EYE ON AS THE LOWER LCL HEIGHTS, AND THE INCREASED
VEERING DUE TO SOUTHEASTERLY SURFACE WINDS IN THIS AREA COULD LEND
ITSELF TO INCREASING THE POTENTIAL FOR AN ISOLATED TORNADO.

THE SECONDARY VORT MAX MOVING OUT OF THE FOUR CORNERS WILL BE OUR
UPPER LEVEL FOCUS FOR ADDITIONAL CONVECTIVE DEVELOPMENT THIS
AFTERNOON/EVENING. FORECAST MODELS CONTINUE TO SHOW FAVORABLE
CONDITIONS FOR INITIAL DISCRETE SUPERCELLS BEFORE TRANSITIONING
INTO A CLUSTER/LINEAR STRUCTURE. THEY ALSO CONTINUE TO FOCUS THIS
DEVELOPMENT OVER OUT FAR EASTERN TIER OF COUNTIES.

SEVERE WEATHER CONCERNS ARE STILL EXPECTED TO END BY 9 PM AS THE
VARIOUS FACTORS BECOME OUT OF PHASE.

LONG TERM...MAIN FORECAST CHALLENGE IN THE LONG TERM
PERIOD...THURSDAY THROUGH WEDNESDAY...WILL CENTER OVER THE WEEKEND AS
A DEEP NEGATIVELY TILTED LOW APPROACHES THE AREA.

PRIOR TO THIS SYSTEM...WEAK SHORTWAVE RIDGING ALOFT AND THE PRESENCE
OF A SURFACE RIDGE OF HIGH PRESSURE NEARBY WILL LEAD TO COOLER
CONDITIONS THURSDAY. THE RIDGE WILL AMPLIFY FRIDAY WHILE A SURFACE
LOW DEEPENS ACROSS THE WESTERN HIGH PLAINS. TEMPS WILL REBOUND BACK
INTO THE 80S FRIDAY. EVEN WARMER TEMPS ARE EXPECTED SATURDAY AS THE
SURFACE LOW FURTHER DEEPENS AND LIFTS FURTHER NORTH. NWP MODELS
DEPICT THE DRYLINE MIXING INTO THE EASTERN TEXAS AND OKLAHOMA
PANHANDLES ONCE AGAIN ALTHOUGH THE ORIENTATION OF THIS LOW MAY
PREVENT THE DRYLINE TO MIX TOO FAR EAST. HAVE OPTED TO MAINTAIN THE
SLIGHT CHANCE POPS OVER THE EASTERN ZONES FOR NOW. MODERATE
INSTABILITY AHEAD OF THE DRYLINE AND STEEP MID LEVEL LAPSE RATES CAN
RESULT IN ANOTHER CHANCE OF STRONG TO SEVERE STORMS. A PACIFIC FRONT
WILL DROP INTO THE AREA SUNDAY AS THE UPPER LOW CONTINUES TO DEEPEN
AS IT LIFTS ACROSS THE CENTRAL PLAINS. ALTHOUGH TEMPS WILL BE COOLER
BEHIND THE FRONT...STRONG WINDS WILL ONCE AGAIN BE PRESENT ACROSS THE
AREA.

THE UPPER LOW WILL LIFT TOWARD THE GREAT LAKES REGION...WITH
NORTHWEST FLOW DEVELOPING ACROSS THE AREA ALOFT. THUS WILL SEE COOL
AND DRY CONDITIONS WITH LITTLE CHANCE FOR MUCH NEEDED RAINFALL.

CLK

FIRE WEATHER...
CRITICAL FIRE WEATHER CONDITIONS ARE EXPECTED THROUGH LATE THIS
EVENING ACROSS THE WESTERN TEXAS AND OKLAHOMA PANHANDLES. A DRYLINE
WILL CONTINUE TO MIX INTO THE EASTERN PANHANDLES...LEAVING DRY AND
BREEZY SOUTHWEST WINDS IN ITS WAKE. RELATIVE HUMIDITY VALUES WILL
RANGE AROUND 10 TO 15 PERCENT BEFORE INCREASING TO ABOVE 20 PERCENT
LATE THIS EVENING. MARGINAL ELEVATED FIRE WEATHER CONDITIONS ARE
POSSIBLE THURSDAY AS RELATIVE HUMIDITY VALUES WILL BE NEAR 15 PERCENT
WHILE NORTHERLY WINDS RANGE NEAR 10 TO 20 MPH. ELEVATED TO CRITICAL
FIRE WEATHER CONDITIONS WILL BE POSSIBLE FRIDAY ACROSS THE CENTRAL
AND SOUTHERN TEXAS PANHANDLE DUE TO BREEZY SOUTHWEST WINDS AND
RELATIVE HUMIDITIES AROUND 5 TO 15 PERCENT. ELEVATED TO CRITICAL FIRE
WEATHER CONDITIONS WILL ALSO BE POSSIBLE SATURDAY THROUGH MONDAY. OUTSIDE
OF A CHANCE FOR SHOWERS AND THUNDERSTORMS ACROSS THE EASTERN HALF OF
THE TEXAS AND OKLAHOMA PANHANDLES THROUGH THIS EVENING...THE CHANCE
FOR WETTING RAINFALL WILL BE SLIM THROUGH THE PERIOD.

CLK

&&

.AMA WATCHES/WARNINGS/ADVISORIES...
TX...WIND ADVISORY UNTIL 7 AM CDT THIS MORNING FOR THE FOLLOWING
     ZONES: DALLAM...HANSFORD...HARTLEY...HEMPHILL...
     HUTCHINSON...LIPSCOMB...MOORE...OCHILTREE...ROBERTS...
     SHERMAN.

OK...WIND ADVISORY UNTIL 7 AM CDT THIS MORNING FOR THE FOLLOWING
     ZONES: BEAVER...CIMARRON...TEXAS.

&&

15/19
Hazardous weather outlook, Apr 23, 11:49 PM CST, 55 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE AMARILLO TX
1249 AM CDT THU APR 24 2014

OKZ001>003-TXZ001>020-241800-
CIMARRON-TEXAS-BEAVER-DALLAM-SHERMAN-HANSFORD-OCHILTREE-LIPSCOMB-
HARTLEY-MOORE-HUTCHINSON-ROBERTS-HEMPHILL-OLDHAM-POTTER-CARSON-
GRAY-WHEELER-DEAF SMITH-RANDALL-ARMSTRONG-DONLEY-COLLINGSWORTH-
1249 AM CDT THU APR 24 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE TEXAS AND OKLAHOMA
PANHANDLES.

.DAY ONE...TONIGHT.

A WIND ADVISORY IS IN EFFECT UNTIL 7 AM FOR THE OKLAHOMA PANHANDLE
AND THE NORTHERN TEXAS PANHANDLE FOR NORTH WINDS AT 30 TO 40 MPH WITH
GUSTS TO AROUND 50 MPH.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

THUNDERSTORMS ARE POSSIBLE OVER THE EASTERN HALF OF THE TEXAS AND
OKLAHOMA PANHANDLES SATURDAY. SOME OF THESE STORMS MAY BE SEVERE
WITH LARGE HAIL AND DAMAGING WINDS AS THE MAIN THREATS.

ELEVATED FIRE WEATHER CONDITIONS WILL BE POSSIBLE FRIDAY ACROSS
MAINLY THE CENTRAL AND SOUTHERN TEXAS PANHANDLE. ELEVATED TO CRITICAL
FIRE WEATHER CONDITIONS WILL ALSO BE POSSIBLE AREA WIDE SATURDAY AND
SUNDAY AND THE SOUTHERN TEXAS PANHANDLE MONDAY.

.SPOTTER INFORMATION STATEMENT...

AREA FIRE MANAGERS AND EMERGENCY OFFICIALS SHOULD BE ALERT FOR
ELEVATED AND CRITICAL FIRE WEATHER CONDITIONS FRIDAY THROUGH MONDAY.

GOEHRING

In the hours before

Local storm report, Apr 23, 7:41 PM CST, 5 hours 3 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE AMARILLO TX
841 PM CDT WED APR 23 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0416 PM     HAIL             2 E QUAIL               34.91N 100.37W
04/23/2014  E0.75 INCH       COLLINGSWORTH      TX   BROADCAST MEDIA

0423 PM     HAIL             4 E QUAIL               34.91N 100.33W
04/23/2014  E1.50 INCH       COLLINGSWORTH      TX   BROADCAST MEDIA

            HAIL THREE INCHES DEEP

0438 PM     HAIL             5 NNW SHAMROCK          35.28N 100.28W
04/23/2014  E1.00 INCH       WHEELER            TX   BROADCAST MEDIA

            50 MPH WINDS ALSO REPORTED FROM THIS STORM

0441 PM     HAIL             5 NNW SHAMROCK          35.28N 100.28W
04/23/2014  E1.00 INCH       WHEELER            TX   BROADCAST MEDIA

            QUARTER SIZE HAIL CONTINUING

0455 PM     HAIL             10 NE WELLINGTON        34.96N 100.09W
04/23/2014  E1.50 INCH       COLLINGSWORTH      TX   BROADCAST MEDIA

0455 PM     TSTM WND GST     10 NE WELLINGTON        34.96N 100.09W
04/23/2014  E60 MPH          COLLINGSWORTH      TX   BROADCAST MEDIA

&&

EVENT NUMBER AMA1400283 AMA1400284 AMA1400285 AMA1400288 AMA1400286
AMA1400287

EA
Special weather statement, Apr 24, 12:25 AM CST, 19 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
125 AM CDT THU APR 24 2014

OKZ001>003-240730-
BEAVER OK-CIMARRON OK-TEXAS OK-
125 AM CDT THU APR 24 2014

...SIGNIFICANT WEATHER ADVISORY FOR BEAVER...TEXAS AND EASTERN
CIMARRON COUNTIES UNTIL 230 AM CDT...

AT 116 AM CDT...SHOWERS WERE LOCATED 2 MILES SOUTH OF EVA...OR 16
MILES SOUTH OF ELKHART...MOVING EAST AT 45 MPH.

WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THESE SHOWERS.

* LOCATIONS IMPACTED INCLUDE...
  GUYMON...             BOISE CITY...         BEAVER...
  TYRONE...             TURPIN...             SLAPOUT...
  OPTIMA...             MOCANE...             KNOWLES...
  KEYES...              HOUGH...              HOOKER...
  HARDESTY...           GRIGGS...             GRAY...
  GOODWELL...           GATE...               FORGAN...

STRONG WINDS WITH THESE SHOWERS WILL OCCUR WITH VERY LITTLE RAIN. EVEN
THOUGH IT MAY NOT RAIN...STRONG WINDS AND BLOWING DUST ARE EXPECTED.
SEEK SHELTER INSIDE A STURDY STRUCTURE AND STAY AWAY FROM WINDOWS.

LAT...LON 3700 10000 3650 10000 3653 10271 3700 10258
TIME...MOT...LOC 0624Z 273DEG 38KT 3676 10179

LG
Local storm report, Apr 24, 12:33 AM CST, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
133 AM CDT THU APR 24 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0105 AM     NON-TSTM WND GST 1 W HOOKER              36.86N 101.23W
04/24/2014  M63 MPH          TEXAS              OK   MESONET

&&

EVENT NUMBER AMA1400289

LG

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 high wind. Local standard time, as filed.

High Wind, Texas

When
April 24, 12:44 AM CST to 12:46 AM CST
Where
Texas forecast zone
Measured
51 kt (59 mph) measured gust
Reported by
Mesonet
Coordinates
36.748, -101.490 (the zone’s center; the record gives no point)

High wind gust of 59 mph at Goodwell.

High Wind, Texas

When
April 24, 12:44 AM CST to 12:46 AM CST
Where
Texas forecast zone
Measured
52 kt (60 mph) measured gust
Reported by
ASOS
Coordinates
36.748, -101.490 (the zone’s center; the record gives no point)

High wind gust of 60 mph at Guymon.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oklahoma in 2014Every state in 2014This day in weather historyWarnings in Oklahoma, April 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 511446, 511447.